Drug overdose cases continue to rise in Tennessee

Drug overdose cases continue to rise in Tennessee | overdose in Tennessee, Tennessee overdose, Murfreesboro overdose, Murfreesboro news, WGNS News, WGNS, Murfreesboro, Injectable naloxone, naloxone

The Tennessee Department of Health’s Vital Statistics office released data on 2013 drug overdose deaths in the state. The 1,166 fatalities last year involved prescribed and illegal drugs, unintentional and intentional overdoses, and compares with 1,094 overdose deaths in 2012.

In each of the last two years, more people died from drug overdoses in Tennessee than in either motor vehicle accidents or homicides or suicides*.

Year     Overdose       MVA          Homicide          Suicide

2012      1,094              958             456                    956
2013      1,166             1,008           405                   1,017

Total      2,260           1,966           861                   1,973

*Source:  Tennessee Department of Health, Office of Vital Records

“If you, a friend or a loved one is at risk for an opioid overdose, talk with your healthcare provider about a very safe antidote that anyone can learn to administer,” said TDH Commissioner John Dreyzehner, MD, MPH. “In many opioid overdoses, death can be prevented by administering the drug naloxone, almost immediately reversing the deadly effects of opioids and allowing time to reach further medical treatment.”

Effective July 1, 2014 a licensed healthcare practitioner in Tennessee can prescribe naloxone to a person at risk of experiencing an overdose or to a family member, friend or other person in a position to assist a person at risk of experiencing an opiate-related overdose.

A video of how naloxone is used is below: 


“Injectable naloxone is approved by the Food and Drug Administration and has been used by emergency responders for years,” Dreyzehner said. “Thanks to an act of our state legislature this past session, this life-saving ‘overdose antidote’ is now more accessible to save lives and can prevent a mistake from being deadly or give more people a second chance at recovery instead of death. In addition to the FDA-approved injectable version there is a nasal spray version that may be preferable for some.”

According to a February 2012 report by the Centers for Disease Control and Prevention, naloxone use was associated with more than 10,000 opioid overdose rescues that otherwise might have been overdose deaths. E. Doug Varney, commissioner of the Tennessee Department of Mental Health and Substance Abuse Services, hopes the drug will save lives across Tennessee.

“The abuse of prescription drugs, specifically opioids, is an epidemic in Tennessee, with disastrous and severe consequences to Tennesseans of every age,” Varney said. “This high number of overdose deaths can be prevented if we all work together and fight this deadly epidemic. Please join Governor Haslam, Commissioner Dreyzehner, other state leaders and myself as we find a ‘Prescription for Success’ to prevent and treat this deadly epidemic.”

Tennessee Department of Health data from 2013 show 54 percent of overdose deaths were men and 46 percent were women. The median age of overdose death victims was 46 years old, with 75 percent being between 30 and 59. Nine of the unintentional deaths were among individuals between 15 and 19 years of age. By race, whites accounted for the vast majority, 90 percent, of overdose deaths. By education level, 72 percent of overdose deaths were among people with a high school diploma, GED certificate or less education.

When a healthcare provider writes a prescription for naloxone, he or she can provide instructions on how the medication should be used. Instructions may vary, depending on the type of system (injectable or nasal spray) or by the supplier of the medication.
In all cases when naloxone is administered, it’s important to call 911 as quickly as possible because naloxone provides only temporary reversal of an overdose. When first responders arrive, they should be informed naloxone has been administered and they should be given the empty syringe or nasal spray device. This will help greatly with their life-saving efforts.

The overdose victim may experience intense withdrawal and it is important he or she be treated as quickly as possible by healthcare professionals to ensure medical care is continued to save the victim’s life. If the overdose victim is not treated quickly by healthcare professionals, the victim may die when the temporary effects of naloxone end.

Source: 

Tennessee Department of Health

Read more from: News

    
Powered by Bondware
News Publishing Software